Illinois, 2024Tornado and Hail in Illinois, April 7, 2024
April 7, 2024 · NWS LSX · 6 events in 3 counties and zones
On the afternoon of April 7th, convection fired along a cold front stretching along the Mississippi River. There was an isolated threat of severe weather through the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of April 7th, convection fired along a cold front stretching along the Mississippi River. There was an isolated threat of severe weather through the evening hours. Portions of Clinton and Marion counties were impacted by this, seeing isolated large hail, damaging winds, and an EF-1 tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 7, 1:33 PM CST, 2 hours 16 minutes earlier. Its key messages:
- The threat for isolated severe thunderstorms will continue mainly over southwestern Illinois through early this evening. Large hail and damaging wind gusts are the primary threats.
- Confidence remains high (90%+) in warm and dry weather across the region for tomorrow's total solar eclipse. It still looks likely (50- 60%) that there will be at least some high clouds over our CWA during the eclipse, however confidence in the coverage and the thickness of these clouds still remains low (30%).
- An active pattern will bring the potential (up to 70%) for multiple rounds of rainfall mainly across southern/southeastern portions of the area Tuesday into Thursday.
Area forecast discussion, Apr 7, 1:33 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
233 PM CDT Sun Apr 7 2024
.KEY MESSAGES...
- The threat for isolated severe thunderstorms will continue
mainly over southwestern Illinois through early this evening.
Large hail and damaging wind gusts are the primary threats.
- Confidence remains high (90%+) in warm and dry weather across
the region for tomorrow's total solar eclipse. It still looks
likely (50- 60%) that there will be at least some high clouds
over our CWA during the eclipse, however confidence in the
coverage and the thickness of these clouds still remains low
(30%).
- An active pattern will bring the potential (up to 70%) for
multiple rounds of rainfall mainly across southern/southeastern
portions of the area Tuesday into Thursday.
&&
.SHORT TERM... (Through Late Monday Night)
Issued at 231 PM CDT Sun Apr 7 2024
An upper-level low is wrapping up and closing off over the Great
Plains per recent water vapor imagery. Surface observations show its
associated surface low is occluding over Nebraska. Locally, our
focus is on convection along the low's cold front/dry line/occlusion
that is currently along the Mississippi River in northeastern
Missouri/west-central Illinois extending south-southwestward into
southeastern Missouri. Current SPC Mesoanalysis shows pockets of up
to 250 J/kg of MLCAPE immediately ahead of the boundary and 40-60
kts of effective bulk shear. Instability thus far has been tracking
lower than expected, likely due to a combination of earlier cloud
cover and dew points being just a couple of degrees lower than
originally expected. This has so far limited updraft strength;
however, both the HRRR and the RAP have a plume of roughly 500 J/kg
of MLCAPE spreading northward across southwestern Illinois ahead of
the boundary later this afternoon and early evening. When paired
with the aforementioned shear, this will lead to an isolated threat
for severe thunderstorms capable mainly of damaging wind gusts and
large hail over portions of southwestern Illinois through about
00z/7pm when convection clears the CWA to the east. A brief tornado
or two can't be ruled out still, but model hodographs are more
straight than curved, indicative of just enough low-level shear for
a very low tornado threat.
Tomorrow, the closed low will be slowly spinning northward through
the Upper Midwest as the surface low follows a similar trajectory.
Thanks to the cold front/dry line today, boundary layer and mid-
level moisture will have been scoured from the area, leading to a
dry day. Southerly to southwesterly surface winds will advect warm
air into the CWA, with temperatures expected to top out in the mid
to upper 70s. Some locations across southeastern Missouri within the
path of totality for the solar eclipse may see afternoon highs top
out around 80 degrees. While the lack of moisture in the lower
portion of the atmosphere means that cumulus is very unlikely during
the eclipse, southwesterly flow aloft and a deepening low over the
Southern Plains produces concerns regarding cirrus streaming into
the area during the late morning and afternoon. A majority of
deterministic and ensemble guidance shows a layer of saturation
around 300 mb, leading to relatively high confidence that we'll see
at least patchy cirrus across the area during the eclipse. However,
guidance still varies on the magnitude and depth of saturation,
leading to continued uncertainty in how widespread or dense the
cirrus might be.
Elmore
&&
.LONG TERM... (Tuesday through Next Sunday)
Issued at 231 PM CDT Sun Apr 7 2024
Early Tuesday morning, a western trough will be in the process of
ejecting out into the Southern Plains as a shortwave streaks through
the Ohio Valley. This shortwave will combine with a low-level jet
nosing into the Ohio Valley to support a broad area of showers and
embedded thunderstorms during the morning hours. Ensemble
probabilities are around 60-70% that southeastern Missouri and
southwestern Illinois will see rainfall with this first round of
rain, with probabilities dropping off rapidly north-northwestward
from there. As the low-level jet weakens during the late morning and
the shortwave continues to move east-northeastward, rain chances
will diminish, with guidance consensus pointing to much of the CWA
will be dry through the day.
Late Tuesday into Wednesday, both deterministic guidance and
ensemble clusters show the western trough becoming more progressive
and moving toward the Mid-South and Ohio Valley. Its surface low
will follow a similar trajectory, and while ensembles have
increasingly converged on a track from the Mid-South through the
Ohio Valley south of the CWA, there is still enough variability in
the track due to subtle differences in the phasing of the trough to
make how far north rain chances stretch into the CWA uncertain. As
with the early Tuesday system, ensemble-based probabilities are
highest (70%) across southeastern Missouri and southwestern Illinois
decreasing to 10-20% across northeastern Missouri during the day on
Wednesday.
As the surface low moves northeastward into Thursday, deterministic
guidance depicts a shortwave digging southward along the backside of
the trough as it departs the region. This shortwave will utilize
moisture on the backside of the low to keep the chance (30-60%) for
light rain going across the region through Thursday. Temperatures
will have cooled starting Wednesday closer to seasonal normals
thanks to the mid-week system bringing deep northerly to
northwesterly flow to the region. However, temperatures will begin
to creep warmer to end the week and start the weekend as an upper-
level ridge builds into the Midwest per guidance consensus.
Elmore
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1218 PM CDT Sun Apr 7 2024
An area of scattered showers and thunderstorms is moving east-
northeastward through eastern Missouri and southwestern Illinois
currently. This convection will pass near or directly over KSUS,
KSTL, and KCPS early this afternoon. The scattered nature gives
lower confidence to direct impacts, so VCTS has been maintained
until confidence is higher in direct impacts. If convection is to
directly impact any of these three terminals, brief reductions in
visibility to MVFR or possibly IFR flight conditions is expected
as well as lightning. Once this convection clears these three
terminals' airspace, confidence is high in dry and VFR flight
conditions through the remainder of the period.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Apr 7, 1:38 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
238 PM CDT Sun Apr 7 2024
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
238 PM CDT Sun Apr 7 2024
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
The chance for thunderstorms will continue across portions of the
area through this evening. A storm or two may become strong to
severe across parts of Illinois.
There is a threat of Elevated Fire Danger across parts of Missouri
through early this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms over parts of the area from
Monday night through Thursday evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of hail or wind
damage to NWS St. Louis.
Elmore
Event by event
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Clinton
- When
- April 7, 3:49 PM CST to 4:23 PM CST
- Where
- Clinton County, 0.88 mi NW of Aviston to 0.54 mi E of Ferrin
- Measured
- 1.5 in hail
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 38.610, -89.610
Large hail of up to 1.5 inches in diameter fell along US 50 in Clinton County. North of Carlyle, widespread damage to siding was reported along with one broken window. Other cities along the path of the storm include Aviston, Breese, Beckemeyer, and Huey.
Thunderstorm Wind, Clinton
- When
- April 7, 4:08 PM CST
- Where
- Clinton County, 3.24 mi W of Carlyle Res South to 2.14 mi NNE of Carlyle
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -89.340
A trained spotter reported trees down on Hazlet Park Road and 3 to 4 inch diameter branches down elsewhere. A food trailer was also flipped over.
Tornado, Marion
- When
- April 7, 4:21 PM CST to 4:23 PM CST
- Where
- Marion County, 3.18 mi WNW of Vernon to 2.46 mi NW of Vernon
- Rating
- EF1
- Path length
- 1.26 mi
- Path width
- 25 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.812, -89.137
Around 5:21 pm, a brief tornado touched down just southeast of the intersection of North 600th Street and Davis Road, where it destroyed a farm outbuilding, lofting debris into surrounding trees and powerlines. The tornado continued to the northeast causing minor damage to the roof of a small farm shed on Flat Creek Drive before lifting and dissipating. The tornado was rated EF-1 with a maximum estimated wind speed of 90 mph. The path length was 1.26 miles with a maximum path width of 25 yards. No deaths or injuries were reported.
Hail, Marion
- When
- April 7, 4:53 PM CST to 5:23 PM CST
- Where
- Marion County, 1.28 mi WSW of Alma to 0.88 mi SW of Centralia Res
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.710, -88.940
A report of 1 inch hailstones follows the report of 1.5 inch hail in Clinton County. Additional locations in Marion County impacted include Sandoval, Odin, and Salem.
Hail, Fayette
- When
- April 7, 5:04 PM CST
- Where
- Fayette County, 0.88 mi NE of Farina
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.840, -88.760
Thunderstorm Wind, Marion
- When
- April 7, 5:14 PM CST
- Where
- Marion County, 0.54 mi E of Salem
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.630, -88.940
A large tree was uprooted and fell onto a mobile home.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 7, 2024$20,000 · EF1 · 4 events
- Flash Flooding and Debris Flow in Puerto Rico, April 7 to 9, 20243 injured · $12,000 · 6 events
- Dense Fog in Illinois, April 7 to 8, 202418 events
- Hail and Damaging Winds in Tennessee, April 7, 2024$5,000 · 1 in hail · 14 events
- Flooding in Illinois, April 7 to 25, 20243 events
- Hail in Mississippi, April 7, 20240.75 in hail · 3 events
- Frost and Freeze in Colorado, April 7, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172360, 1172368, 1172370, 1172361, 1172366, 1172369.